Wisconsin, 2019

Flood in Wisconsin, July 3 to 4, 2019

July 3 to 4, 2019 · NWS ARX · 1 event in 1 county or zone

After a locally heavy rain event in early July, some river flooding occurred along the Kickapoo River in Ontario (Vernon County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After a locally heavy rain event in early July, some river flooding occurred along the Kickapoo River in Ontario (Vernon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 9:57 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 3, 9:57 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1057 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Jul 3 2019

At 3 PM, a cluster of showers and thunderstorms was located
across southeast Minnesota. This cluster was moving northeast and
it is expected to continue to move through west-central Wisconsin
and potentially through north-central Wisconsin through this
evening. With downdraft CAPES between 1000 and 1200 J/kg, there is
a potential for some strong, gusty winds in areas where a core
collapses. In addition, maybe some hail in the half to 1 inch
range.

Further to the east and southeast, there are isolated to
scattered showers extending from northern Houston County through
Madison. With weak convergence, expect not much change in this
activity as it moves northeast though Central Wisconsin.

Elsewhere, there are scattered showers and storms in western Iowa.
This is associated with a MCV. The ESSRL HRRR seems to have a good
handle on this activity and it shows that this precipitation will
move northeast across northeast Iowa and central and southwest
Wisconsin late this afternoon and evening. With very weak shear,
not anticipating any organized severe weather. However, would not
be too surprised to see some gusty winds from them.

On the 4th, a shortwave trough will be moving slowly east through
the area. Like today, ML CAPES will range from 2000 to 3000 J/kg
and the 0-3 km and 0-6 km will remain weak. The CAMs continue to
show multiple lines of storms moving through the area. The first
line moves through from mid to late morning into the early
afternoon. The second line moves through from mid to to late
afternoon into the evening. A few of these storms could be
potentially strong in either of these lines.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Jul 3 2019

On Friday afternoon and evening, another shortwave trough will
move east through the region. ML CAPES will range from 1500 to
3000 J/kg. The 0-3 km and 0-6 km shear is stronger than this
afternoon and Thursday afternoon, but still is not strong enough
for organized convection. However, there is still the potential
for a couple of pulse storms. The main threat would be gusty
winds.

It still looks like high pressure will build across the area for
the upcoming weekend. This high will provide mainly dry conditions
for much of the forecast area. If showers and storms were to
develop, they would be located near Interstate 35.

For early next week, the front will move back north into the area.
This will bring a return of showers and storms to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Jul 3 2019

Dry conditions expected at both TAF sites overnight. With plenty
of residual low level moisture from high humidity and recent
rainfall, there will once again be fog potential late tonight, but
the setup does not look quite as favorable as last night. MVFR
visibilities will be possible, with perhaps a dip into IFR for a
short time.

Main concern on Thursday will be a disturbance pushing through
the area in the afternoon, which is expected to pop scattered
showers and thunderstorms across the area. Still some lingering
uncertainty with timing and coverage of this convection, so have
left thunder out of this TAF issuance and have gone with tempo
showers. Locally heavy rainfall and some gusty winds will be
possible with any storms that develop, and this activity should
diminish towards sunset.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Jul 3, 12:21 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
121 PM CDT Wed Jul 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
121 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through tonight. Severe
weather is not expected at this time, but stronger storms could
produce locally heavy rain, hail, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances continue Thursday and Friday, with
a lower risk for storms over the weekend. The threat for severe
weather appears low at this time, however stronger storms are
possible and could produce hail, gusty winds and locally heavy
rain.

There is also a storm threat early next week, but it is too early
to discern severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Heavy rainfall
totals and any reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/BOYNE/Shea

In the hours before

Local storm report, Jul 3, 4:43 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HEAVY RAIN       CAZENOVIA               43.53N 90.20W
07/03/2019  M3.80 INCH       RICHLAND           WI   PUBLIC

&&

MEA
Special weather statement, Jul 3, 4:53 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
553 PM CDT Wed Jul 3 2019

WIZ029-032>034-041>044-053-055-032345-
Buffalo-Juneau-Richland-Jackson-Trempealeau-Vernon-La
Crosse-Adams-Clark-Monroe-
553 PM CDT Wed Jul 3 2019

...Scattered Strong Storms in Parts of Western Wisconsin...

Through 645 PM, scattered strong storms will be found across west
central and central Wisconsin.  These storms will be slow moving and
producing rainfall rates up to 2 inches per hour.  This could cause
some street flooding and flood campgrounds.  Do not drive your
vehicle through flooded roadways.

Occasional to frequent cloud to ground lightning will occur with
these storm.  Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
      4374 9105 4459 9203 4460 9102 4379 8960
      4364 8960
TIME...MOT...LOC 2248Z 254DEG 27KT 4398 9071

JSB
Local storm report, Jul 3, 5:43 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 ESE DOUGLAS           44.08N 92.51W
07/03/2019  M0.82 INCH       OLMSTED            MN   PUBLIC

&&

MEA
Local storm report, Jul 3, 6:17 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      3 W CAZENOVIA           43.53N 90.26W
07/03/2019                   RICHLAND           WI   PUBLIC

            MUD SLIDE COUNTY ROAD II.

&&

MEA
Local storm report, Jul 3, 6:49 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       SHAMROCK                44.17N 90.79W
07/03/2019  M1.30 INCH       JACKSON            WI   PUBLIC

&&

MEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vernon

When
July 3, 10:03 PM CST to July 4, 1:32 AM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rain pushed the Kickapoo River out of its banks in Ontario. The river crested over two and a half feet above the flood stage at 18.69 feet on the 3rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846466.